Colorado, 2021

Heavy Snow in Colorado, January 18 to 19, 2021

January 18 to 19, 2021 · NWS PUB · 11 events in 9 counties and zones

Moderate to heavy snow was observed across southern Colorado during this period, as an upper level system slowly moved west of the region. Highest snowfall amounts during this event occurred across the eastern San Juan Mountains, Southern Sangre de Cristo Mountains, and the Wet Mountains.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Moderate to heavy snow was observed across southern Colorado during this period, as an upper level system slowly moved west of the region. Highest snowfall amounts during this event occurred across the eastern San Juan Mountains, Southern Sangre de Cristo Mountains, and the Wet Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 18, 3:12 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 18, 3:12 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
312 PM MST Mon Jan 18 2021

.UPDATE...
Issued at 311 PM MST Mon Jan 18 2021

Did a quick update to increase pops for the snow showers
developing in and around the Pikes Peak region. \/Hodanish

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 246 PM MST Mon Jan 18 2021

...Beneficial snow for the southern higher elevation areas of the
fcst area...

Currently...

At 2 pm, lots of clouds were noted over the region as disturbance
over the Salt Lake city region drops south-southwest. Flow aloft is
becoming more westerly and tightening, and this is seen in the
higher level clouds racing west to east across the fcst area. Radars
across the state have remained pretty much echo-free but this will
not last. NW'erly low level wind flow earlier today was slowly
transitioning to an upslope flow. Temps at 2 pm were generally in
the 30s and 40s across the plains, with 40s in the San Luis Valley.
Higher terrain areas were in single digits at mtn tops to 30s lower
mtn areas.

rest of Today into Tonight...

Snow is expected to break out along the along the mtns/plains
interface late this afternoon and expand both to the east and west
as the evening progresses. Believe snow will not make it too far
east...mainly staying around the I-25 corridor, however snow will
builds south and westward as the evening progresses, moving into the
San Luis valley (SLV) this evening and increasing across the greater
San Juan region tonight. Guidance is trending hotter with snow
amounts across all of the southern mtns and San Juans, and the SLV.
For this reason. have bumped up snowfall amounts somewhat and have
upgraded the southern Sangres and the higher San Juans to a Winter
Storm Warning. I should note that the latest runs of the HRRR are
showing more snow than what I have currently in the NDFD, showing 2
feet or more across the southern mtns. The reason for this heavier
snowfall amounts from the HRRR may be due to a favorable
thermodynamic profile as quite a bit of the atmosphere is saturated
in the favorable dendritic growth zone. this is also hinted by other
guidance. Will let evening crew know about this and if trends
continue, they may need to bump up amounts across the southern half
of the fcst area, and upgrade associated highlights.

Most of the heavier snow will occur during the predawn hours of
Tuesday (midnight to 6 am-ish)

Confidence still remains rather high that most of the plains will
not see much with this storm as most of the forcings remains to far
to the west to bring any snowfall to the plains well east of the I-
25 corridor. Also C mtns and Pikes Peak will see generally light
amounts of snow (2-4 mtns...inch or two lower elevations/valleys).

Min temps tonight will be in the L/M20s over the plains with tens
SLV...and single digits mtns.

Tomorrow...

Snow will be lingering over the I-25 corridor region generally south
of Pueblo after sunrise tomorrow with some moderate to locally heavy
snow continuing in the southern Sangres, SE sxns of the SLV and the
San Juans. By afternoon the snow should primarily be in the San
Juans.

It will be cool tomorrow. 30s and L40s will occur over the plains
with coolest temps on the divides and warmest temps over the far
eastern plains. SLV should reach highs around freezing. teens and
20s mtns. We will see some sun over the I-25 corridor by afternoon.

Overall, I do not expect much in the way with wind with this weather
system winter weather impacts will be lower than normal. Travel will
be tricky along the 160 corridor and SLV, and the I-25 corridor
south of Pueblo to NM. The (very) good news with this is areas which
need beneficial precip are going to get it. Areas south of US-50 and
West of I-25 should do rather well with this winter precipitation
event.

.LONG TERM...(Tuesday night through Monday)
Issued at 246 PM MST Mon Jan 18 2021

Tuesday night-Thursday night...Generally weak west to southwest flow
aloft across the region on Tuesday becomes more westerly through the
day Wednesday, as more energy digs across the Upper Midwest. Another
eastern Pacific system starts to move onshore across the Pacific
Northwest Coast on Wednesday and is progged to dig across the West
Coast through the day Thursday, helping to kick out the weakening
Desert Southwest upper trough across the region Thursday and
Thursday night within the moderate west to southwest flow aloft
across the Rockies. The increasing westerly flow aloft develops lee
troughing across the Plains, with breezy westerly gap winds expected
across the lower eastern slopes both Tuesday night and Wednesday
night, keeping low temperatures at or above seasonal levels,
especially in the "banana belt". Valley locales will see the
coolest temperatures, especially the San Luis Valley, where expected
snowcover will allow for temperatures to tank into the single
digits. With the breezy westerly winds, highs in Wednesday will warm
into the 50s to lower 60s across the plains, with highs mainly in
the 30s and 40 across the higher terrain. Temperatures on Thursday
will be slightly cooler across the area, with a few possible showers
across the higher terrain of the ContDvd Thursday afternoon and
evening, as the weak embedded disturbance moves across the region.

Friday-Saturday...Models continue to indicate moderate to strong
west to southwest flow aloft continuing across region, as the West
Coast system slowly digs into the Desert Southwest. Models also
indicate increasing moisture within the flow aloft moving into the
Rockies, leading to good chances of precipitation for the higher
terrain, especially along and west of the ContDvd where could see
possible winter weather highlights through this period. Further
east, breezy downslope winds will lead to dry conditions, with
enhanced fire danger across plains, especially on Saturday. At and
above seasonal temperatures continue through this period, warmest
across the plains.

Sunday-Monday...Models indicating differences in timing and location
of the Desert Southwest system ejecting across the Rockies through
early next week. The GFS is quicker with the system moving across
the Rockies through the day Sunday, as more eastern Pacific energy
digs across the Great Basin Sunday night and Monday, whereas the EC
hangs the trough out across the Desert Southwest on Sunday with the
Pacific Northwest system kicking the system out across the southern
Rockies on Monday. With the model differences, have followed the
blended model solution which keeps chance and likely pops across the
higher terrain on Sunday and Monday, with slight pops spreading east
across the plains Sunday and Sunday night. Temperatures look to
remain at or slightly above seasonal levels through this period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 246 PM MST Mon Jan 18 2021

A pacific weather system will affect the region, especially this
evening and into tomorrow morning. Accumulating snow will be likely
at KALS, and some light accums may occur at KPUB and KCOS (~ 1
inch). Low cigs will be possible at all taf sites, especially KALS.
Winds will generally be light with this weather system. Conditions
will improve at KCOS by mid morning and mid to late morning at KPUB.
Conditions may not improve at KALS until the mid to late afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM this evening to 2 PM MST
Tuesday for COZ067-069>071.

Winter Storm Warning from 8 PM this evening to 5 PM MST Tuesday
for COZ068.

Winter Weather Advisory until 2 PM MST Tuesday for COZ072-073-
079-080-087-088.

Winter Storm Warning until 2 PM MST Tuesday for COZ074-075.

&&

UPDATE...HODANISH
SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...HODANISH
Hazardous weather outlook, Jan 18, 4:41 AM MST, 13 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
441 AM MST Mon Jan 18 2021

COZ058>089-093>099-191145-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
441 AM MST Mon Jan 18 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snowfall will slowly develop over the central and eastern mountains
this afternoon, before becoming widespread over all the mountains,
valleys and I-25 corridor tonight. Some pockets of moderate to heavy
snow are likely over the Sangre de Cristo and Wet Mountains
overnight, as well as the southern I-25 corridor from Colorado City
south through Walsenburg and Trinidad. Interstate 25 and most roads
through the mountains and interior valleys will likely become snow-
packed and icy in spots overnight, especially over higher mountain
passes including La Veta Pass and Raton Pass.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow is expected to continue on Tuesday for areas along and west
of I-25, but the snow is anticipated to end from east to west
throughout the day. Storm total accumulations are anticipated to
be 3 to 6 inches along the I-25 corridor from Colorado City to
the New Mexico state line, with the higher amounts west of the
interstate. Elsewhere, 6 to 9 inches of snow is anticipated for
the northern Sangre de Cristo and Wet Mountains, 6 to 12 inches
for the southern Sangre de Cristo and eastern San Juan Mountains,
and 2 to 4 inches in the San Luis Valley and Teller County. Other
areas along and west of I-25 should generally see an inch or two
of total accumulation.

Another system begins to impact the region for the upcoming
weekend, bringing another round of snow chances to mainly the
higher terrain.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight over the mountains and lower
elevations from I-25 westward.

10/29

In the hours before

Local storm report, Jan 18, 5:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
516 PM MST MON JAN 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     SNOW             4 N FLORISSANT          39.00N 105.30W
01/18/2021  M1.9 INCH        TELLER             CO   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft

When
January 18, 6:00 PM MST to January 19, 6:00 AM MST
Where
Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.426, -104.809 (the zone’s center; the record gives no point)

Heavy snow of 12.8 inches. Seven Northwest Cuchara.

Heavy Snow, Eastern San Juan Mountains Above 10000 Ft

When
January 18, 6:00 PM MST to January 19, 1:34 PM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Public
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

Heavy snow of 12.0 inches. One southeast Wolf Creek Pass.

Heavy Snow, Wet Mountains Between 8500 and 10000 Ft

When
January 18, 6:00 PM MST to January 19, 5:01 AM MST
Where
Wet Mountains Between 8500 and 10000 Ft forecast zone
Reported by
Broadcast Media
Coordinates
38.110, -105.070 (the zone’s center; the record gives no point)

Heavy snow of 10.5 inches. Rye.

Heavy Snow, Southern San Luis Valley

When
January 18, 6:00 PM MST to January 19, 10:30 AM MST
Where
Southern San Luis Valley forecast zone
Reported by
Emergency Manager
Coordinates
37.240, -105.810 (the zone’s center; the record gives no point)

Heavy snow of 9.0 inches. Manassa.

Heavy Snow, Central Chaffee County Below 9000 Ft

When
January 18, 6:00 PM MST to January 19, 11:23 AM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Heavy snow of 8.4 inches. Maysville.

Heavy Snow, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
January 18, 6:00 PM MST to January 19, 5:00 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Heavy snow of 7.5 inches. Two east southeast Rye.

Heavy Snow, Central Chaffee County Below 9000 Ft

When
January 18, 6:00 PM MST to January 19, 6:00 AM MST
Where
Central Chaffee County Below 9000 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.747, -106.194 (the zone’s center; the record gives no point)

Heavy snow of 7.4 inches. Two east Maysville.

Heavy Snow, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft

When
January 18, 6:00 PM MST to January 19, 6:00 AM MST
Where
Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

Heavy snow of 7.0 inches. Nine west Walsenburg.

Heavy Snow, Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft

When
January 18, 6:00 PM MST to January 19, 6:00 AM MST
Where
Westcliffe Vicinity / Wet Mountain Valley Below 8500 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
37.897, -105.164 (the zone’s center; the record gives no point)

Heavy snow of 6.3 inches. One north northeast Westcliffe.

Heavy Snow, Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft

When
January 18, 6:00 PM MST to January 19, 5:33 AM MST
Where
Trinidad Vicinity / Lower Huerfano River Basin & Western Las Animas County Below 7500 Ft forecast zone
Reported by
Broadcast Media
Coordinates
37.316, -104.039 (the zone’s center; the record gives no point)

Heavy snow of 6.0 inches. One north Gulnare.

Heavy Snow, Pueblo Vicinity / Pueblo County Below 6300 Ft

When
January 18, 6:00 PM MST to January 19, 6:00 AM MST
Where
Pueblo Vicinity / Pueblo County Below 6300 Ft forecast zone
Reported by
CoCoRaHS
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Heavy snow of 6.0 inches. One east Colorado City.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 939594, 939595, 939597, 939602, 939604, 939607, 939609, 939611, 939612, 939613, 939614.